Texas, 2023

Hail and Damaging Winds in Texas, May 22, 2023

May 22, 2023 · NWS LUB · 14 events in 8 counties and zones

Another afternoon of severe thunderstorms occurred across the region on the 22nd. Severe thunderstorms dropped hail as large as two inches in diameter in several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Another afternoon of severe thunderstorms occurred across the region on the 22nd. Severe thunderstorms dropped hail as large as two inches in diameter in several locations. The widespread thunderstorm activity organized into a larger complex of thunderstorms that produced heavy rain and severe wind gusts as it accelerated southeastward through the Rolling Plains during the evening. The bowing line of thunderstorms generated a peak wind gust of 80 mph as it moved across the Texas Tech University West Texas Mesonet site near Aspermont (Stonewall County). These severe winds also caused minor damage in and around Aspermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 22, 1:32 PM CST, 53 minutes earlier.

Area forecast discussion, May 22, 1:32 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
232 PM CDT Mon May 22 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 230 PM CDT Mon May 22 2023

Weak surface troughing near the New Mexico state line, along with an
850mb thermal axis along the Caprock Escarpment has helped aid in
the development of shallow cumulus clouds this afternoon.
Temperatures have warmed into the upper 70s to lower 80s, which was
enough to break any lingering capping inversion. Instability values
are expected to increase this afternoon and evening with MLCAPE
values in excess of 2000 J/kg and bulk shear of 30 to 40 knots.
Decent buoyancy and support of a few mesocyclones, large hail up to
ping pong size cannot be ruled out. Steep 0-3km lapse rates will
also give way to the potential for some strong to severe wind gusts.
Thunderstorms will generally move west to east through tonight and
the potential for a tornado or two would increase later this evening
off the Caprock where the low level jet will pick up. However, a few
models are hinting at the isolated to scattered thunderstorms
congealing into an MCS feature by tonight across the Rolling Plains
with damaging wind gusts becoming the main threat. In addition to
the wind and hail threat, there is a potential for heavy rainfall
and localized flash flooding concerns. PWATs are generally 1" to
1.25" off the Caprock, so this would be the area of focus for
flooding potential. By late tonight, storms should be moving
southeast out of the area and lingering low level moisture across
the far southeast Panhandle and northern Rolling Plains may lead to
low clouds and fog development during the morning hours tomorrow.
Temperatures tonight will be near or slightly above normal with lows
in the mid 40s to mid 60s. Warmer temperatures are possible off the
Caprock where cloud cover will linger a bit longer following the
storms tonight.

Tomorrow, northwesterly flow aloft will return to the area with a
surface low developing near the New Mexico and western Texas
Panhandle state line. Thus a weak trough axis will develop again
tomorrow along the western Caprock and be the focal point for
convective initiation during the afternoon hours. Isolated showers
and storms will move east across the Caprock through the afternoon
hours with a few becoming strong to severe with large hail and
damaging wind gusts possible. Once again, heavy rainfall with some
of these storms could lead to localized flash flooding concerns.
Severe storms will continue into the tonight period, see the long
term discussion for more details.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 230 PM CDT Mon May 22 2023

An upper low centered over the Pacific Northwest will remain
generally stalled there through the end of the week and a southwest
flow pattern with shortwaves ejecting through the base of the
overall broad trough will bring an active weather pattern to the
area for the foreseeable future. Much of the thunderstorm threat for
Wednesday looks to be off the Caprock as models generally agree on a
shortwave over that area providing sufficient forcing. Model MUCAPE
is anywhere from 2000-4000 J/kg and average PWATs at around 1.5
inches. Shear remains relatively weak, however 500-700 mb winds
increase late Tuesday into Wednesday adding to the forcing
potential. In short, a few storms could become severe per usual but
does not appear like it will be anything widespread at this time.
Ridging holds on for much of the day Wednesday with the next notable
shortwave approaching later in the evening through Thursday morning.
GFS is more potent than other synoptic models (as it is with nearly
every shortwave this week). In any case late Wednesday looks overall
similar to late Tuesday. A stronger wave will move trough Thursday
evening and much more widespread showers and thunderstorms will be
likely, although shear remains unimpressive. As the aforementioned
Pacific Northwest low gets absorbed by a larger low over the Gulf of
Alaska, the broad trough will shift slightly eastward allowing for
more favorable dynamics for severe weather. While it is too early to
determine specifics, the threat looks to persist through the long
holiday weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Mon May 22 2023

Thunderstorms are possible this afternoon and early evening with
the highest potential at CDS. Exact timing is uncertain, so a
TEMPO was utilized to encompass a range in which storms may impact
the site. Scattered storms will develop near PVW/LBB with less
confidence on exact location, so VCTS was maintained with some
minor adjustments to the time window for storm potential. With
storms, greatest threat will be erratic damaging wind gusts and
some large hail. Low clouds may build into the CDS airport early
tomorrow morning and linger through much of the morning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...11
LONG TERM....19
AVIATION...11
Hazardous weather outlook, May 22, 1:39 PM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
239 PM CDT Mon May 22 2023

TXZ021>044-231945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
239 PM CDT Mon May 22 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are expected to develop this afternoon mainly
along and east of a line from Dimmitt to Morton and spread east
southeast off the Caprock through the evening. Damaging wind gusts
to 70 mph, hail to the size of ping pong ball and heavy rain at
times will be possible with these storms. The greatest potential for
localized flooding is expected across the Rolling Plains and far
southeast Texas Panhandle. The threat for a tornado remains low, but
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are possible Tuesday afternoon and evening
across most of the region, with hail to quarter size and wind gusts
to 70 mph the primary hazards. Torrential rainfall may also result
in localized flash flooding on Tuesday evening, especially off the
Caprock.

Daily chances for thunderstorms continue Wednesday through Sunday.
Some of these storms may be severe with damaging winds, large hail,
and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Amarillo radar (KAMA), 122 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hall

When
May 22, 2:25 PM CST
Where
Hall County, 1 mi NE of Memphis
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -100.518

A Texas Tech University West Texas mesonet site near Memphis measured a wind gust of 61 mph.

Hail, Hall

When
May 22, 2:29 PM CST
Where
Hall County, 1 mi E of Memphis
Measured
2 in hail
Reported by
Social Media
Coordinates
34.720, -100.512

A photograph of two inch size hail was sent to the NWS office in Lubbock via social media. No damage was reported.

Hail, Swisher

When
May 22, 2:39 PM CST
Where
Swisher County, 2.69 mi NNE of Kress
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
34.404, -101.726

An NWS cooperative weather observer reported golf ball size hail northeast of Kress.

Hail, Childress

When
May 22, 2:50 PM CST
Where
Childress County, 5.51 mi SSE of Arlie
Measured
2 in hail
Reported by
Public
Coordinates
34.645, -100.048

A report from the public was received of hail up to two inches in size in rural northeastern Childress County. No damage was reported.

Hail, Swisher

When
May 22, 3:00 PM CST
Where
Swisher County, 10.65 mi ESE of Eunice
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.426, -101.575

An off duty NWS employee reported quarter size hail in rural eastern Swisher County.

Hail, Hale

When
May 22, 3:09 PM CST
Where
Hale County, 0.49 mi SW of Furguson Sta
Measured
1.75 in hail
Reported by
Public
Coordinates
34.124, -101.755

A member of the public reported golf ball size hail on Interstate 27 between Plainview and Hale Center.

Hail, Hall

When
May 22, 3:43 PM CST
Where
Hall County, 8.9 mi SSE of Tampico
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
34.357, -100.684

A storm chaser reported half dollar size hail in rural southern Hall County.

Hail, Hale

When
May 22, 3:45 PM CST
Where
Hale County, 0.76 mi W of Hale Center
Measured
1.75 in hail
Reported by
Public
Coordinates
34.068, -101.843

A member of the public reported golf ball size hail in Hale Center.

Thunderstorm Wind, Motley

When
May 22, 4:05 PM CST to 4:08 PM CST
Where
Motley County, 0.59 mi S of Northfield
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.272, -100.602

A Texas Tech University West Texas mesonet site near Northfield measured severe wind gusts from 1605 CST through 1608 CST. A peak wind gust of 64 mph was measured at 1608 CST.

Hail, Hall

When
May 22, 4:15 PM CST
Where
Hall County, 10.51 mi SSE of Hulver
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.371, -100.492

A storm chaser reported two inch size hail in rural southeastern Hall County. No damage was reported.

Thunderstorm Wind, Crosby

When
May 22, 4:31 PM CST
Where
Crosby County, 6 mi NW of White River Lake
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.521, -101.164

A Texas Tech University West Texas mesonet site near White River Lake measured a wind gust of 61 mph.

Thunderstorm Wind, Crosby

When
May 22, 4:49 PM CST to 5:02 PM CST
Where
Crosby County, 1 mi SE of Ralls
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
33.670, -101.368

A Texas Tech University West Texas mesonet site near Ralls measured severe wind gusts from 1649 CST through 1702 CST. A peak wind gust of 70 mph was measured at 1656 CST.

Thunderstorm Wind, Cottle

When
May 22, 5:01 PM CST
Where
Cottle County, Swearingen
Measured
50 kt (58 mph) measured gust
Reported by
Storm Chaser
Coordinates
34.150, -100.150

A storm chaser reported a wind gust of 58 mph using a handheld anemometer.

Thunderstorm Wind, Stonewall

When
May 22, 7:24 PM CST to 7:27 PM CST
Where
Stonewall County, 3 mi NE of Aspermont
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
33.181, -100.193

A Texas Tech University West Texas mesonet site near Aspermont measured severe wind gusts from 1924 CST through 1927 CST. A peak wind gust of 80 mph was measured at 1924 CST. Several car ports were damaged in Aspermont and a truck transporting a manufactured home was blown off the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092688, 1092690, 1092694, 1092692, 1092696, 1092699, 1092706, 1092708, 1092711, 1092714, 1092717, 1092715, 1092716, 1092718.